Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 392, NWS Jackson, MS

July 28, 2002Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 28, 2002, 4:07 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2002, 4:07 PM CDT (21:07 UTC)
Expired
Jul 28, 2002, 4:50 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Forrest County, MS, Lamar County, MS

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:30 PM CDTThunderstorm WindHattiesburg, MSA few 6 inch to 1 foot diameter trees were blown down near U.S. Highways 98 and 49.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3417 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3417 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WUUS54 KJAN 282107
SVRJAN
MSC035-073-282150-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
406 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAMAR COUNTY IN SOUTHEAST MISSISSIPPI
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 450 PM CDT

* AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 2 MILES SOUTH OF HATTIESBURG...MOVING        
  NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR HATTIESBURG AT 410 PM CDT
  BE NEAR PETAL AT 415 PM CDT

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3121 8942 3125 8921 3142 8926 3143 8946

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:30 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 28, 2:30 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT SUN JUL 28 2002

THIS FORECAST WILL FOCUS AROUND THE SLIGHTLY BETTER RAIN CHANCES FOR
MID WEEK. OVERALL...PERSISTENCE WILL BE THE BEST BET AND WILL NOT
DEVIATE MUCH FROM THAT.

CURRENTLY...ISOLATED CONVECTION HAS FIRED WITHIN MESOSCALE
CONVERGENT AREAS...DEPICTED NICELY BY THE CLOUD STREETS ON VIS
IMAGERY. DRY AIR ALOFT AND SOMEWHAT UNFAVORABLE WINDS ARE GIVING THE
CELLS A HARD TIME AND THEY ARE NOT LASTING VERY LONG. EXPECT
ACTIVITY TO REMAIN SIMILAR THROUGH THE REST OF THE DAY AND WILL
MENTION AT LEAST ISOLATED FOR THE 1ST PERIOD.

FOR MON...MID/UPPER RIDGE STILL DOMINATING THE AREA. SLIGHT WEAKNESS
IN THE MID LEVEL CIRCULATION (ACTUALLY THE CENTER OF IT) IS ONE OF
THE FEW FEATURES THAT HINTS AT SCT TYPE PRECIP. THE OTHER IS THE
LOCATION OF THE DEEPEST MOISTURE. BOTH FEATURES COINCIDE OVER MY
SOUTHERN AND SE AREAS...THUS WILL HAVE BEST POPS THOSE LOCATIONS.

FOR TUE...FEATURES SHIFT A BIT. MID LEVEL RIDGE CIRCULATION SHIFTS
WEST LEAVING MOST OF THE FORECAST AREA IN ANTICYCLONIC FLOW. AS
RIDGE SHIFTS WEST...A CYCLONIC CIRCULATION APPROACHES FROM THE
FLORIDA KEYS. ONCE AGAIN...BEST MOISTURE AND UPPER SUPPORT WILL BE
OVER THE SOUTH...SE AND EAST.

BY WED...ENTIRE FORECAST AREA IS LOCATED BETWEEN TWO MID LEVEL
RIDGES. THIS LEAVES THE AREA IN A FAVORABLE POSITION FOR INCREASED
VERTICAL MOTION. IN ADDITION...850 FLOW SHIFTS TO WESTERLY AND
BRINGS IN THE THETA E RIDGE. FOR NOW...WILL GO WITH (40%) SCT POPS
ACROSS THE ENTIRE AREA. MORE DETAILS WILL BE AVAILABLE OVER THE NEXT
FEW DAYS AND MAY HAVE TO INCREASE POPS IF FEATURES HOLD TOGETHER.

LATEST MEDIUM RANGE GUIDANCE SHIFTS WHAT IS LEFT OF OUR CYCLONIC
CIRCULATION A BIT FURTHER SOUTH AS ANOTHER RIDGE BUILDS OVER THE
GREAT PLAINS. RESULTING SHEAR AXIS WILL AFFECT THE SOUTHERN AREAS
FOR THE MOST PART...WHILE THE RIDGE AFFECTS THE NORTH. WILL CONTINUE
TO MENTION SCT ACTIVITY ACROSS THE SOUTH AND ISOLATED NORTH.

JAN 74/94/74/94/74 -2-2
MEI 73/94/73/93/73 1314

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

36

In the hours before

Special weather statement, Jul 28, 1:49 PM CDT, 2 hours 18 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
149 PM CDT SUN JUL 28 2002

...THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI.
MOST OF THE ACTIVITY WILL BE ALONG AND SOUTH OF INTERSTATE 20.
WIND GUSTS TO 50 MPH...HEAVY DOWNPOURS AND DANGEROUS LIGHTNING
WILL BE POSSIBLE.

HEATING...MOISTURE AND INSTABILITY WILL LEAD TO SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING. MOST OF THE ACTIVITY
WILL BE ALONG AND SOUTH OF INTERSTATE 20...WHERE THE BEST
MOISTURE AND INSTABILITY REMAIN. BRIEF DOWNPOURS...DANGEROUS
LIGHTNING AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL FOR SEVERE WEATHER OPERATIONS...IS
NOT ANTICIPATED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.